Nevada, 2012

High Wind in Nevada, June 4, 2012

June 4, 2012 · NWS VEF · 1 event in 1 county or zone

An unseasonably strong low pressure system brought isolated high winds to the Owens Valley and the Mojave Desert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An unseasonably strong low pressure system brought isolated high winds to the Owens Valley and the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 4, 2:21 PM PST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 4, 2:21 PM PST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT MON JUN 4 2012

.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE ACROSS NORTHERN
CALIFORNIA AND NEVADA THROUGH TUESDAY AFTERNOON...THEN LIFT INTO
IDAHO LATE TUESDAY. WINDS WILL INCREASE AND REMAIN STRONG THROUGH
TONIGHT WITH MUCH COOLER TEMPERATURES ON TUESDAY. A WARMING TREND
BEGINS THURSDAY WITH HIGHS CLIMBING BACK TO ABOVE NORMAL BY FRIDAY.
&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...A STRONG AREA OF LOW
PRESSURE WILL MOVE ACROSS NORTHERN CALIFORNIA AND NEVADA TONIGHT AND
TUESDAY BEFORE LIFTING NORTHWARD INTO IDAHO TUESDAY NIGHT. DOWNSLOPE
WINDS ARE BEGINNING TO DEVELOP ALONG THE EASTERN SLOPES OF THE
SIERRA WITH A SPOTTER REPORT OF 49 MPH WEST OF BISHOP. DRYING IS
EVIDENT IN WATER VAPOR ON THE LEE SIDE OF THE SIERRA CONFIRMING A
DOWNSLOPE WIND EVENT IS UNDERWAY. THE DOWNSLOPE SIGNATURE INTO THE
FISH LAKE VALLEY AREA WAS STRONGER ON THE LOCAL 4KM MODEL THIS
MORNING AND CONTINUED TO SHOW A GOOD SIGNATURE ALONG THE EASTERN
SLOPES OF THE SIERRA. SOUTHERN NYE...WESTERN CLARK AND THE NORTHERN
AND EASTERN SLOPES OF THE SPRING MOUNTAINS WERE ADDED TO THE HIGH
WIND WARNING BASED ON THE STRONG LOCAL MODEL OUTPUT. GUSTS IN THESE
AREAS COULD EXCEED 60 MPH TONIGHT. MUCH OF THE REST OF THE AREA IS
UNDER A WIND ADVISORY THROUGH EARLY TUESDAY EXCEPT FOR THE LAKES AND
MOHAVE COUNTY WHERE MODELS WERE INDICATING WIND GUSTS JUST SHY OF
ADVISORY CRITERIA. THE MAIN CONCERN WITH THIS SYSTEM IS STRONG WINDS
BUT A FEW SHOWERS ARE POSSIBLE IN THE SIERRA AND ESMERALDA COUNTY. A
STRIKE OR TWO OF LIGHTNING IS NOT OUT OF THE QUESTION IN THESE
AREAS. WEDNESDAY WILL BE A TRANSITION DAY WITH THE LOW LIFTING INTO
CANADA AND BEING REPLACED BY WEAK TROUGHING. TEMPERATURES WILL BE
ABOUT 15 DEGREES COOLER ON TUESDAY WITH LIGHTER WINDS AND A LITTLE
TEMPERATURE RECOVERY ON WEDNESDAY.

.LONG TERM...AN UPPER LOW WILL GRADUALLY MOVE ACROSS THE PACIFIC
NORTHWEST THURSDAY THROUGH SUNDAY WITH A SHALLOW TROUGH EXTENDING
DOWN INTO NEVADA. TEMPERATURES WILL WARM A LITTLE THURSDAY AND
FRIDAY AHEAD OF THE TROUGH...THEN COOL TO A LITTLE BELOW NORMAL BY
SUNDAY BEHIND THE TROUGH. A DRY WESTERLY FLOW WILL BE OVER THE AREA
ON MONDAY WITH TEMPERATURES AROUND NORMAL. ANY MOISTURE WITH THE
TROUGH WILL REMAIN WELL NORTH OF THE AREA SO MOSTLY CLEAR SKIES CAN
BE EXPECTED THROUGH THE LONG TERM.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST BREEZES WILL CONTINUE
THROUGH THIS EVENING WITH SUSTAINED WINDS 15-20 KNOTS AND GUSTS
25-30 KNOTS. WINDS ARE EXPECTED TO DECREASE SOME AFTER SUNSET AND
WILL BE MAINLY SOUTHWEST AROUND 15 KNOTS. WINDS WILL BECOME WESTERLY
TUESDAY AFTERNOON WITH SPEEDS STILL AROUND 15 KNOTS. SKIES WILL
REMAIN GENERALLY CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDY CONDITIONS ARE EXPECTED ACROSS MOST OF THE AREA
THROUGH MUCH OF TONIGHT. MOST AREAS WILL SEE SOUTH TO SOUTHWEST
WINDS 20-30 KNOTS WITH GUSTS 35-45 KNOTS. EAST SIDES OF MOUNTAIN
RANGES IN INYO COUNTY CALIFORNIA AND IN SOUTHERN NEVADA MAY
EXPERIENCE DOWNSLOPE WIND GUSTS AS HIGH AS 70 MPH. MOUNTAIN WAVE
ACTIVITY WILL CREATE SIGNIFICANT TURBULENCE ACROSS THE REGION
THROUGH TONIGHT. LIGHTER WEST TO NORTHWEST WINDS WILL DEVELOP LATE
TONIGHT INTO TUESDAY MORNING EXCEPT STRONGER SOUTH/SOUTHWEST WINDS
WILL PERSIST OVER MOHAVE COUNTY ARIZONA THROUGH TUESDAY WITH GUSTS
UP TO 40 MPH. THERE WILL BE SOME CUMULUS AND EVEN A SLIGHT CHANCE OF
THUNDERSTORMS THIS EVENING OVER NORTHERN INYO AND ESMERALDA
COUNTIES...OTHERWISE THE AREA WILL BE UNDER MOSTLY CLEAR SKIES
THROUGH TUESDAY.
&&

.FIRE WEATHER...A STRONG PACIFIC STORM WILL MOVE ACROSS NORTHERN
CALIFORNIA TONIGHT THEN ACROSS NORTHERN NEVADA ON TUESDAY BEFORE
EXITING TUESDAY NIGHT. ALTHOUGH ISOLATED SHOWERS MAY BE SEEN OVER
THE SOUTHERN SIERRA AND SOUTH CENTRAL NEVADA MOUNTAINS...THE MAIN
CONCERN WILL BE WINDS. STRONG WINDS WILL CONTINUE THROUGH MUCH OF
TONIGHT...MAINLY NORTH OF INTERSTATE 15. AT THE SAME TIME STRONG
DOWNSLOPE WINDS ARE EXPECTED OVER THE EASTERN SLOPES OF THE SOUTHERN
SIERRA/THE OWENS VALLEY AND ON THE EAST SIDE OF THE WHITE MOUNTAINS.
WIND GUSTS TO OVER 60 MPH ARE POSSIBLE. RELATIVE HUMIDITY VALUES ARE
EXPECTED TO INCREASE SLIGHTLY TODAY...BUT THE MAJORITY OF THE AREA
WILL REMAIN BELOW 15 PERCENT THIS AFTERNOON. THE COMBINATION OF
WINDS/DRY FUELS/LOW RELATIVE HUMIDITIES WARRANTS A RED FLAG WARNING
FOR THIS AREA. THE FIRE WEATHER WATCH FOR TUESDAY HAS BEEN UPGRADED
TO A RED FLAG WARNING FOR NVZ461...AZZ102 AND CAZ228 FOR STRONG
WINDS AND LOW HUMIDITY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 9 AM PDT TUESDAY FOR NVZ014-017-019.
     RED FLAG WARNING UNTIL 6 AM PDT TUESDAY FOR NVZ460>465.
     WIND ADVISORY UNTIL 9 AM PDT TUESDAY FOR NVZ015-016-018-020-022.
     RED FLAG WARNING FROM NOON TO 9 PM PDT TUESDAY FOR NVZ461.
AZ...RED FLAG WARNING FROM NOON TO 9 PM MST TUESDAY FOR AZZ102.
CA...HIGH WIND WARNING UNTIL 9 AM PDT TUESDAY FOR CAZ519>521.
     RED FLAG WARNING UNTIL 6 AM PDT TUESDAY FOR CAZ226>228.
     WIND ADVISORY UNTIL 9 AM PDT TUESDAY FOR CAZ522-524.
     RED FLAG WARNING FROM NOON TO 9 PM PDT TUESDAY FOR CAZ228.
     WIND ADVISORY UNTIL MIDNIGHT PDT TUESDAY NIGHT FOR CAZ523-525.
&&

SALMEN/HARRISON

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 4, 3:57 AM PST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 AM PDT MON JUN 4 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
457 AM PDT MON JUN 4 2012 /457 AM MST MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP THIS AFTERNOON THROUGH TONIGHT ACROSS
MUCH OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. SOUTH TO
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH
CAN BE EXPECTED OVER MUCH OF THE REGION. ALSO...DOWNSLOPE WINDS
GUSTING OVER 60 MPH WILL OCCUR ON THE EAST SLOPES OF THE SOUTHERN
SIERRA AND WHITE MOUNTAINS OF INYO COUNTY. IN ADDITION...THESE
STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITY AND DRY FUELS
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WINDS WILL KEEP THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED
WEDNESDAY THROUGH FRIDAY THEN INCREASING WINDS WILL CREATE THE
POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 4, 2:06 PM PST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
306 PM PDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     NON-TSTM WND GST 5 S OWENS VALLEY RAWS   37.32N 118.54W
06/04/2012  M49 MPH          INYO               CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A PEAK WIND OF 49 MPH. WINDS
            HAVE BEEN STEADILY INCREASING SINCE ABOUT 230 PM.

&&

BPIERCE
Local storm report, Jun 4, 3:41 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 PM PDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     NON-TSTM WND GST OAK CREEK RAWS          36.84N 118.26W
06/04/2012  M47.00 MPH       INYO               CA   MESONET

            OAK CREEK RAWS MEASURED A 47 MPH WIND GUST AT AN
            ELEVATION OF 4900 FEET.

0230 PM     NON-TSTM WND GST SIERRA ROTORS 15        36.74N 118.12W
06/04/2012  M48.00 MPH       INYO               CA   MESONET

            SIERRA ROTORS NUMBER 15 MEASURED A 48 MPH WIND GUST AT AN
            ELEVATION OF 3727 FEET.

0234 PM     NON-TSTM WND GST 5 ENE BOULDER CITY      36.01N 114.74W
06/04/2012  M42.00 MPH       CLARK              NV   MESONET

            A 42 MPH WIND GUST WAS MEASURED AT THE MID-SPAN OF THE
            HOOVER DAM BYPASS BRIDGE AT AN ELEVATION OF 1436 FEET.

0240 PM     NON-TSTM WND GST 1 WNW RACHEL            37.64N 115.74W
06/04/2012  M48.00 MPH       LINCOLN            NV   MESONET

            THE RACHEL CEMP SITE MEASURED A 48 MPH WIND GUST AT AN
            ELEVATION OF 4850 FEET.

0300 PM     NON-TSTM WND GST DYER-WALLACE FARMS      37.61N 117.99W
06/04/2012  M40.00 MPH       ESMERALDA          NV   MESONET

            A MESONET SITE NEAR DYER MEASURED A 40 MPH WIND GUST AT
            AN ELEVATION OF 4883 FEET.

0303 PM     NON-TSTM WND GST 5 S OWENS VALLEY RAWS   37.32N 118.54W
06/04/2012  M49.00 MPH       INYO               CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A PEAK WIND OF 49 MPH. WINDS
            HAVE BEEN STEADILY INCREASING SINCE ABOUT 230 PM.

0335 PM     NON-TSTM WND GST 3 SW BOULDER CITY       35.95N 114.86W
06/04/2012  M41.00 MPH       CLARK              NV   AWOS

            BOULDER CITY AIRPORT MEASURED A 41 MPH WIND GUST AT AN
            ELEVATION OF 2200 FEET.

0342 PM     NON-TSTM WND GST BISHOP AIRPORT          37.37N 118.40W
06/04/2012  M45.00 MPH       INYO               CA   911 CALL CENTER

            BISHOP AIRPORT MEASURED A 45 MPH WIND GUST AT AN
            ELEVATION OF 4102 FEET.

0415 PM     NON-TSTM WND GST 2 SE YUCCA FLAT (NTS SR 36.94N 116.04W
06/04/2012  M56.00 MPH       NYE                NV   MESONET

            DECON UNDERGROUND DISPOSAL MESONET SITE MEASURED A 57 MPH
            WIND GUST AT AN ELEVATION OF 3916 FEET.

&&

STACHELSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
June 4, 3:45 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

This gust occurred 40 miles E of Beatty.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382279.